Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 70, NWS San Angelo, TX

August 30, 2004Crockett County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 30, 2004, 9:16 PM CDT for Crockett County, Sutton County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2004, 9:16 PM CDT (02:16 UTC)
Expired
Aug 30, 2004, 11:15 PM CDT
In force
119 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Crockett County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 310219
FFWSJT
TXC105-435-310415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
916 PM CDT MON AUG 30 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF OZONA
  SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1115 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM JUST 
SOUTH OF SONORA TO OZONA AND THE NORTHWESTERN CORNER OF CROCKETT 
COUNTY.  A SERIES OF THUNDERSTORMS CONTINUES TO MOVE NORTHWEST 
ACROSS SUTTON AND CROCKETT COUNTIES...PRODUCING HEAVY RAINFALL.  
SOME AREAS OF SEEN OVER TWO INCHES OF RAIN THIS EVENING...AND THERE 
IS A POTENTIAL FOR UP TO TWO MORE INCHES OF RAIN.

* THE THUNDERSTORMS WITH HEAVY RAINFALL WILL REMAIN OVER MAINLY RURAL
AREAS OF  CENTRAL CROCKETT AND SOUTHERN SUTTON COUNTIES...BUT THE 
CITIES OF SONORA AND OZONA ARE ALSO IMPACTED BY THESE THUNDERSTORMS.

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3085 10121 3080 10167 3033 10148 3038 10033

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:18 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 30, 8:18 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
818 PM CDT MON AUG 30 2004

.UPDATE...
THUNDERSTORMS STILL GOING STRONG ALONG INTERSTATE 10 CORRIDOR...
MAINLY AIDED BY A SOUTHWEST MOVING OUTFLOW BOUNDARY. ELSEWHERE...
EXCEPT A FEW ISOLATED STORMS WERE OVER STERLING CITY AND SOUTH OF
SWEETWATER...WITH MOST STORMS WERE WEAKENING WITH LOSS OF
THE SUNS HEATING. WILL HOLD OFF ON UPDATING ZONES TO CHANGE OR REMOVE
POPS AT THIS TIME.

&&

.PREV DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PARTS OF WEST
CENTRAL TEXAS...MAINLY IN A NORTHWEST TO SOUTHEAST BAND. LOW LEVEL
THETA-E AXIS COMBINING WITH A WEAK SHORTWAVE EVIDENT ON WATER
VAPOR IMAGERY. RECENT RAINFALL ALSO A HELP...AS SURFACE DEWPOINTS
CLIMBED 5 TO 10 DEGREES THIS MORNING BEFORE STARTING TO MIX OUT A
LITTLE THIS AFTERNOON. ALTHOUGH MUCH OF THIS IS DIURNAL AND WILL
SLACKEN AFTER SUNSET...GIVEN THE MOIST AIR MASS AND SHORTWAVE...A
LITTLE ACTIVITY MAY WELL PERSIST THROUGH THE OVERNIGHT HOURS.

MEANWHILE...ALSO WATCHING A STRONG OUTFLOW BOUNDARY HEADING SOUTH
ACROSS THE WESTERN SECTIONS OF NORTH TEXAS...AND WILL LIKELY BE
HEADING INTO THE NORTHERN SECTIONS OF THE BIG COUNTRY WITHIN THE
NEXT HOUR OR SO. SLIGHTLY DRIER AIR MASS...BUT BETTER LOW LEVEL
FOCUS. WILL CARRY SOME POPS UP THERE AS WELL. AS HAS BEEN THE CASE
LATELY...LATEST RADAR TRENDS WILL PLAY A BIG PART IN EXACT FIRST
PERIOD POP NUMBERS.

LESS ACTIVITY EXPECTED TOMORROW...AS SLIGHTLY DRIER AIR MASS THAT
INVADED ACROSS NORTH CENTRAL TEXAS TODAY EXPECTED TO OOZE A LITTLE
FARTHER SOUTHWEST. STILL THINK MODELS ARE UNDERESTIMATING MOISTURE
A LITTLE...AS WET GROUND CONTRIBUTES ITS SHARE. MORE ISOLATED
ACTIVITY TOMORROW...WHEREVER THE OUTFLOW BOUNDARY ENDS UP WILL
LIKELY SEE THE BEST CHANCES.

RIDGE NEVER REALLY BUILDS INTO THE AREA THROUGH THE END OF THE
WEEK...SO CAP NEVER REALLY BUILDS IN EITHER. WILL NOT RULE OUT A
FEW STORMS...BUT COULD JUST ABOUT BE ANY DAY AT ANY TIME AND DO NOT
WANT TO CARRY WIDESPREAD ISOLATED POPS OVER MULTIPLE TIME PERIODS.
WILL NOT MENTION IN THE ZONES FOR NOW. ALSO MEANS THAT SLIGHTLY
BELOW NORMAL TO NEAR NORMAL TEMPS WILL PREVAIL.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/99
Hazardous weather outlook, Aug 30, 1:50 PM CDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
150 PM CDT MON AUG 30 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-311849-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
150 PM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE CENTRAL
AND SOUTHERN PORTIONS OF WEST CENTRAL TEXAS THIS AFTERNOON. ALTHOUGH
NO ORGANIZED SEVERE WEATHER IS EXPECTED...THERE IS A POSSIBILITY THAT
ONE OR TWO STORMS MAY PULSE UP TO SEVERE LIMITS FOR A BRIEF PERIODS.
THE THUNDERSTORMS SHOULD WEAKEN ABOUT SUNSET.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE LIMITED
NATURE OF THE SEVERE WEATHER THREAT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 12:26 AM CDTFlash Flood WarningSJTCrockett, Sutton3 hr
Aug 31, 3:14 AM CDTFlash Flood WarningSJTCrockett, Sutton4 hr
Aug 31, 4:36 PM CDTFlash Flood WarningSJTSchleicher, Sutton6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.